Colorado, 2019Damaging Winds in Colorado, May 26, 2019
May 26, 2019 · NWS GJT · 2 events in 2 counties and zones
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 10:06 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, May 26, 10:06 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1106 AM MDT Sun May 26 2019
.SHORT TERM...(Today through Monday)
Issued at 357 AM MDT Sun May 26 2019
Here we go again. Hopefully you can get outside today because more
rain and snow is on the way. Until then, expect another relatively sunny
day though clouds will be on the increase from the afternoon
onwards. The closed low off to our west will start moving eastward
today in response to the upper level jet digging into the base of
the low and and also moving eastward. As this occurs, the
subtropical jet will be moving over Arizona and New Mexico. While
the strongest portion of the jet will stay to our south, we'll
still see some 90kt upper level winds as the jet, as a whole,
moves to the east. This upper level support looks to provide
enough lift to get some convection going this afternoon, generally
from a line from about Telluride, up to the Grand Mesa and Flat
Tops and all areas eastward. This is also where the best CAPE
lines up and though moisture will be on the low side, there should
be enough available for convection to fire. Soundings keep an
inverted V-profile in place so expect another day of gusty outflow
winds from any convection, including showers, that form. High
clouds will also start moving in from about mid-afternoon onwards,
give or take, as the low slowly gets closer. Finally, the other
concern will be some gusty surface winds today in response to the
tightening pressure gradient. Gusts of 30 mph will be common this
afternoon with some spots flirting with 40 mph at times. South
eastern Utah will need to be watched for a possible advisory but
with midlevel clouds moving in, believe they will keep the
stronger winds aloft from mixing to the surface. Of course, if the
clouds don't materialize, get ready for some stronger gusts.
Sunday night into Monday morning will be generally quiet but from
daybreak onwards, things will get going. The low pressure will be
over the Las Vegas area and will bring some precip to eastern Utah
and far western Colorado before spreading to much of the area by
midafternoon. Expect some showers and thunderstorms as the low
approaches given the lift associated with the low. Snow levels
will be around 9K feet to start with so some snow is possible
above that level with with such warm antecedent conditions in
place, don't expect much, if any, accumulation on road surfaces
during the day. By evening, snow levels will continue to drop as
H7 temps drop to the -3 to -5C range. This is when some
accumulation is likely. Debated on issuing a watch for the
upcoming storm but some uncertainty remains, as they always do
with late spring storms, so another run or two won't hurt. Will
issue a special weather statement to highlight the fairly drastic
change in conditions from today to tomorrow.
.LONG TERM...(Monday night through Saturday)
Issued at 357 AM MDT Sun May 26 2019
Deep and cold upper level low will be lifting northeast across the
Four Corner Monday night with snow levels quickly dropping in the
High Country. Late holiday travelers will likely be impacted with
rain/snow with some potential for heavy snow above the 9k mark,
especially across the San Juans Monday night, spreading northward
into our central and northern mountains by Tuesday morning. As the
low jumps the divide, flow aloft will swing to the north and
northwest with moisture wrapping back around. Rain and mountain
snow showers will continue for much of the day on Tuesday with
temperatures a solid 15 to 25 degrees below seasonal norms. This
system is expected to kick out across the Plains Tuesday night.
More zonal pattern tries to set up from Wednesday through Saturday
with a series of waves passing through. Should see at least
scattered showers each afternoon and evening with the higher
elevations favored. A little more organized wave appear to drive
through on Thursday, so a little uptick anticipated. Temperatures
will gradually climb back toward normal by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1103 AM MDT Sun May 26 2019
Some isolated showers and storms will fire over the mountains
today with KTEX, KASE and KEGE possibly being affected. Still
expecting strong southerly winds of 25 to 35kt, possibly higher
at times, from 18Z through 02Z. High clouds will also be on the
increase from midafternoon onwards and will start to lower
overnight. VFR conditions are expected through 12z tomorrow with
precipitation beginning to move into portions of eastern Utah and
western Colorado towards the end of the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...JDC
AVIATION...KJS
Hazardous weather outlook, May 26, 4:13 AM MST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
513 AM MDT Sun May 26 2019
COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
513 AM MDT Sun May 26 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Some isolated showers and thunderstorms will form over the high
country this afternoon, mainly along the Continental Divide. Some
gusty winds of 20 to 30 mph are also expected. A few higher gusts
are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A system will bring much cooler temperatures to the region on
Monday. Rain, showers, thunderstorms, and accumulating mountain
snow is also expected Monday through late Tuesday night. Drier
and warmer conditions return for remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Montrose
- When
- May 26, 11:53 AM MST to 12:03 PM MST
- Where
- Montrose County, (6v8)montrose Co Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.500, -107.900
The automated weather station at the Montrose Regional Airport measured a peak wind gust of 60 mph from outflow winds associated with a strong thunderstorm.
Thunderstorm Wind, Montezuma
- When
- May 26, 2:53 PM MST to 3:03 PM MST
- Where
- Montezuma County, (Cez)cortez Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.300, -108.630
The automated weather station at the Cortez-Montezuma Airport measured a peak wind gust of 61 mph from outflow winds associated with a strong thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815694, 815693.